Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 40, NWS Tucson, AZ

July 25, 2010Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2010, 12:14 PM MST for Cochise County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2010, 12:14 PM MST (19:14 UTC)
Expired
Jul 25, 2010, 12:45 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:10 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 9:10 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST SUN JUL 25 2010

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE FOR SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...LATEST MORNING IR/WV SATELLITE IMAGERY DEPICT AN UPPER
LEVEL HIGH EXTENDING FROM NORTHERN BAJA INTO THE GREAT BASIN AND AN
UPPER LOW ACROSS TEXAS. A WEAK INVERTED TROUGH IS ALSO LOCATED NEAR
THE NEW MEXICO/ARIZONA BORDER NEAR THE DEMARCATION LINE BETWEEN
RELATIVELY DRY AND MOIST AIR ALOFT. CURRENT RADAR IMAGERY SHOWS A
FEW SHOWERS ACROSS EASTERN GRAHAM/GREENLEE/EASTERN COCHISE COUNTIES
AND A FEW SHOWERS SOUTH OF SELLS. 12Z KTWC SOUNDING IS NOT QUITE AS
FAVORABLE TODAY WITH A BIT LESS MOISTURE COMPARED TO 24 HOURS AGO
WITH PW VALUES OF 1.5 INCHES. THERE HAS BEEN A FEW DEGREES OF
COOLING BETWEEN 400 AND 600 MB WITH 1 TO 3C OF WARMING FROM THE
SURFACE TO 650 MB. MODIFYING THE SOUNDING WITH T=99/TD=54 YIELDS
VALLEY CAPE VALUES NEAR 500 J/KG. WITH BETTER UPPER LEVEL SUPPORT
AND THE AFOREMENTIONED MOISTURE DEMARCATION LINE ALOFT IN EASTERN
AREAS...BELIEVE THE MOST WIDESPREAD CONVECTION WILL BE ACROSS
GRAHAM/GREENLEE/COCHISE COUNTIES. HEADING FARTHER WEST INTO SANTA
CRUZ/EASTERN PIMA/SOUTHEAST PINAL COUNTIES CONDITIONS WILL NOT BE
QUITE AS FAVORABLE BUT STILL EXPECT ISOLATED TO LOW END SCATTERED
SHOWERS AND THUNDERSTORMS WITH SLIGHT CHANCES FOR THE CENTRAL AND
WESTERN DESERTS. STORM MOTIONS WILL BE SIMILAR TO THE PAST COUPLE
OF DAYS...SLOW AND CHAOTIC WITH HEAVY RAIN AND FLOODING THE MAIN
THREATS.

THE INVERTED TROUGH NEAR THE NEW MEXICO BORDER TODAY IS PROGGED TO
MOVE WEST THROUGH THE AREA MONDAY. THIS IN ADDITION TO AN INFLUX OF
MOISTURE FROM A GULF SURGE TONIGHT INTO MONDAY MORNING AND A BIT
STRONGER EASTERLY STEERING FLOW ALOFT SHOULD SET THE STAGE FOR A
MORE ACTIVE DAY MONDAY FOR MUCH OF THE FORECAST AREA INCLUDING THE
TUCSON METRO. CURRENT FORECAST REFLECTS THIS FAIRLY WELL WITH POPS
ABOUT 10 PERCENT ABOVE CLIMO BUT WILL HAVE TO CONSIDER NUDGING THIS
UPWARD A BIT MORE IN THE AFTERNOON PACKAGE. A LOOK AT THE 12Z NAM
INDICATES SOMEWHAT DRIER AIR ACROSS EASTERN ARIZONA TUESDAY WITH THE
WESTERN TWO THIRDS OF OUR FORECAST AREA STILL IN VERY DEEP MOISTURE.
THIS SCENARIO WOULD POTENTIALLY FAVOR LOCATIONS FROM TUCSON
WESTWARD. WILL NOT GET FANCY AT THIS POINT THOUGH FOR TUESDAY/
WEDNESDAY AND MORE OR LESS CONTINUE MID GRADE MONSOON PATTERN. BY
THURSDAY AND INTO NEXT WEEKEND AN UPPER LOW IS PROGGED FOR THE LAST
COUPLE OF RUNS BY THE GFS/ECMWF TO MOVE INTO ARIZONA FROM THE EAST.
THIS WOULD RESULT IN A HIGHER END MONSOON PATTERN THROUGH THIS TIME
AND WILL EVALUATE FULL 12Z MODEL SUITE TO DETERMINE IF WE SHOULD
START RAISING THE POPS DURING THIS TIME FRAME.

&&

.AVIATION...SCT-BKN MID LEVEL CLOUDS CONTINUING INTO THE AFTERNOON
HOURS WITH CEILINGS GENERALLY 8-10K FEET...BUT LOWERING TO 4-6K FEET
NEAR THUNDERSTORMS. ISOLD TSRA/SHRA...MAINLY E OF TUCSON THROUGH
EARLY AFTERNOON WITH GUSTS UP TO 40 KNOTS NEAR STORMS THIS
AFTERNOON. OTHERWISE...SURFACE WINDS AWAY FROM THUNDERSTORMS WILL
GENERALLY BE LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 10:45 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SUN JUL 25 2010

AZZ019-029>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1045 AM MST SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER MUCH OF THE AREA THROUGH THIS
AFTERNOON. ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:08 PM MSTSpecial Weather StatementTWCPinal82 min
Jul 24, 6:20 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 24, 6:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal105 min
Jul 24, 8:09 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 11:23 AM MSTFlash Flood WarningTWCGraham112 min
Jul 25, 12:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 25, 1:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 25, 2:52 PM MSTSpecial Weather StatementTWCCochise53 min
Jul 25, 2:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 25, 3:26 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 25, 3:48 PM MSTFlash Flood WarningTWCCochise63 min
Jul 25, 4:26 PM MSTSpecial Weather StatementTWCGreenlee49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.